GENERAL PHARMACY
Year : 2010  |  Volume : 2  |  Issue : 4  |  Page : 428-429 Table of Contents     

Revisiting metformin: Annual vitamin B12 supplementation may become mandatory with long-term metformin use


1 Department of Pharmacology, Adesh Institute of Medical Sciences & Research, Bathinda - 151 109, Punjab, India
2 Department of Biochemistry, Adesh Institute of Medical Sciences & Research, Bathinda - 151 109, Punjab, India

Date of Web Publication14-Oct-2010

Correspondence Address:
R Mahajan
Department of Pharmacology, Adesh Institute of Medical Sciences & Research, Bathinda - 151 109, Punjab
India
Login to access the Email id

DOI: 10.4103/0975-1483.71621

PMID: 21264109

Get Permissions

   Abstract 

Monitoring of adverse drug reactions of a drug is a continuous process and runs through-out the life of a drug. Many rare adverse effects of a drug are documented after years of use; when a single case (signal generation) is reported leading subsequently to reporting of more cases. Deficiency of Vitamin B12 (vit B 12 ) is a known sequel of prolonged metformin therapy. It was recommended to have annual measurement of serum vit B 12 levels in patients on long term metformin therapy way back in 1970 itself. After more than 50 years of use of metformin, we have come to know that metformin induced vit B 12 deficiency can cause neuropathy; forcing to change the recommendation from annual screening of vit B 12 levels to annual supplementation of vit B 12 .

Keywords: Metformin, neuropathy, type 2 diabetes


How to cite this article:
Mahajan R, Gupta K. Revisiting metformin: Annual vitamin B12 supplementation may become mandatory with long-term metformin use. J Young Pharmacists 2010;2:428-9

How to cite this URL:
Mahajan R, Gupta K. Revisiting metformin: Annual vitamin B12 supplementation may become mandatory with long-term metformin use. J Young Pharmacists [serial online] 2010 [cited 2011 Aug 30];2:428-9. Available from: /text.asp?2010/2/4/428/71621


   Introduction Top


Not all hazards of a drug are known before marketing. Some adverse effects of drugs come to fore only after years of use. That is why constant post-marketing monitoring is necessary and why clinicians are expected to report all adverse effects to the regulatory/monitoring agencies. A single case reported in the medical literature can also lead to the generation of a signal, and subsequently more cases are reported. This forms the core of pharmacovigilance. [1] In recent times, rare adverse effects due to long-term metformin therapy have been reported, thus necessitating revision of recommendations.

Metformin, a biguanide, was introduced in the United Kingdom in 1958, in Canada in 1972, and in the United States in 1995. It is the drug of first choice for the treatment of type 2 diabetes, particularly in overweight and obese people and those with normal kidney function. [2] As of 2009, metformin is one of the only two oral antidiabetics in the World Health Organization Model List of Essential Medicines. [3] Due to this, metformin, either used as monotherapy or as combination therapy with other oral antidiabetic agents or insulin, has become the most widely used antidiabetic drug. Due to widespread use, much is known about its side effects (SEs). The most dreaded SE of biguanides, lactic acidosis, is never a problem with judicious use of metformin. [4] Gastrointestinal SEs of metformin can be overcome by initiating metformin therapy at a low dose and slowly increasing the dose, by giving metformin after meals, or by utilizing a slow-release metformin preparation. [5]


   Adverse Effects of Metformin Top


One well-documented SE of metformin is malabsorption of vitamin B 12 (vit B 12 ) and consequently low serum levels of the vitamin. Within the first 10-12 years after it came into use, it became evident that long-term metformin therapy causes vit B 12 malabsorption. Prevalence of vit B 12 malabsorption was found to be 30% in patients taking long-term metformin therapy, and low serum levels of vit B 12 were found in approximately 20% of patients having vit B 12 malabsorption. [6] In another study, low serum levels of vit B 12 were reported in 17.5% of patients using 2 g of metformin daily for at least 2 years. [7]

The first case of vit B 12 deficiency-induced megaloblastic anemia due to long-term metformin was reported in 1980. The patient developed megaloblastic anemia after 8 years of metformin use. [8] Subsequently, more cases were reported. In 2007, case of hyperhomocysteinemia-induced deep vein thrombosis was reported, where the hyperhomocysteinemia was apparently caused by long-term metformin therapy-induced vit B 12 deficiency. [9] Recently, the first case of peripheral neuropathy due to metformin-induced vit B 12 deficiency was reported. [10] So, what had been feared by early researchers in the field of metformin-induced malabsorption - that metformin can cause subacute combined degeneration of the cord, which can be easily mistaken as diabetic neuropathy - has proved true. [6],[7]


   Revisting Metformin Top


Annual measurement of serum vit B 12 levels in patients on long-term metformin therapy was recommended way back in 1970s. [6],[7],[8] However, given the present setup of primary care centers in developing countries, with the lack of adequate laboratory facilities, it is doubtful that such monitoring will be possible in all diabetic patients. [11],[12] In any case, this is hardly the routinely-followed method in patients on metformin therapy. Moreover, cost-effectiveness of annual measurement of vit B 12 levels will also need to be considered, given that the incidence of type 2 diabetes is on the rise. Also, it must be remembered that vit B 12 deficiency-induced neuropathy precedes the appearance of megaloblastic anemia. While the anemia of vitamin B 12 deficiency is reversible, the progress of the neuropathy is only arrested and not reversed with initiation of vit B 12 therapy. Even after measurement of low vit B 12 levels, the differential diagnosis from other causes of vit B 12 deficiency will be difficult to make. The fact that the symptoms of diabetic neuropathy resemble metformin-induced neuropathy will add to the confusion.

Thus, annual injections of vit B 12 (in a dose of 1 mg) given to every patient on long-term metformin therapy will be a more practical and cost-effective method. This method will ensure replenishment of vit B 12 stores for at least 1 year. It will also obviate the need for annual screening of vit B 12 levels.

 
   References Top

1.Clark JA, Klincewicz SL, Atang PE. Overviw- Spontaneous Signalling. In: Mann RD, Andrews EB, editors. Pharmacovigilance. Chichester, England: John Wiley and Sons Ltd; 2002. p. 247-71.  Back to cited text no. 1      
2.American Diabetes Association. Standard of Medical care in diabetes-2009. Diabetes Care 2009;32:S13-61.  Back to cited text no. 2  [PUBMED]  [FULLTEXT]  
3.World Health Organization. WHO Model List of Essential Medicines. 16 th ed. Geneva: WHO; 2009. p. 24. Available from: http://www.who.int/medicines/publications/essentialmedicines/en/index.html [last cited on 2010 May 2].   Back to cited text no. 3      
4.Tomkin GH. Malabsorption of vitamin B12 in diabetic patients treated with phenformin: A comparison with metformin. Br Med J 1973;3:673-5.  Back to cited text no. 4      
5.Bailey CJ, Wilcock C, Scarpello JH. Metformin and the intestine. Diabetologia 2008;51:1552-3.  Back to cited text no. 5  [PUBMED]  [FULLTEXT]  
6.Tomkin GH, Hadden DR, Weaver JA, Montgomery DA. Vitamin-B12 status of patients on long term metformin therapy. Br Med J 1971;2:685-7.  Back to cited text no. 6  [PUBMED]  [FULLTEXT]  
7.Stowers JM, Smith OA. Vitamin B12 and metformin. Br Med J 1971;3:246-7.  Back to cited text no. 7  [PUBMED]  [FULLTEXT]  
8.Callaghan TS, Hadden DR, Tomkin GH. Megaloblastic anaemia due to vitamin B12 malabsorption associated with long-term metformin treatment. Br Med J 1980;280:1214-5.  Back to cited text no. 8  [PUBMED]  [FULLTEXT]  
9.Lin HY, Chung CY, Chang CS, Wang ML, Lin JS, Shen MC. Hyperhomocysteinemia, deep vein thrombosis and vitamin B12 deficiency in a metformin-treated diabetic patient. J Formos Med Assoc 2007;106:774-8.  Back to cited text no. 9  [PUBMED]  [FULLTEXT]  
10.Bell DS. Metformin-induced vitamin B12 deficiency presenting as a peripheral neuropathy. South Med J 2010;103:265-7.  Back to cited text no. 10  [PUBMED]  [FULLTEXT]  
11.World Health Organization. Quality assurance in health laboratory services. New Delhi: WHO Regional Office for SE Asia; 2003. Available from: http://www.searo.who.int/LinkFiles/BCT_Reports_HLM-354.pdf [last cited on 2010 May 2].  Back to cited text no. 11      
12.Snehlatha C. Quality control and quality assurance in laboratory research. Int J Diabetes Dev Ctries 1998;18:44-5.  Back to cited text no. 12      




 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    Abstract
    Introduction
    Adverse Effects ...
    Revisting Metformin
    References

 Article Access Statistics
    Viewed551    
    Printed27    
    Emailed1    
    PDF Downloaded7    
    Comments [Add]    

Recommend this journal